Communications in Mathematical Physics

, Volume 338, Issue 3, pp 1443–1450 | Cite as

Generic Self-Similar Blowup for Equivariant Wave Maps and Yang–Mills Fields in Higher Dimensions

Open Access
Article

Abstract

We consider equivariant wave maps from the (d+1)-dimensional Minkowski spacetime into the d-sphere for d ≥ 4. We find a new explicit stable self-similar solution and give numerical evidence that it plays the role of a universal attractor for generic blowup. An analogous result is obtained for the SO(d) symmetric Yang–Mills field for d ≥ 6.

References

  1. 1.
    Cazenave T., Shatah J., Tahvildar-Zadeh A.S.: Harmonic maps of the hyperbolic space and the development of singularities in wave maps and Yang–Mills fields. Ann. Inst. Henri Poincaré 68, 315 (1998)MATHMathSciNetGoogle Scholar
  2. 2.
    Struwe M.: Equivariant wave maps in two space dimensions. Commun. Pure Appl. Math. 56(7), 815 (2003)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Bizoń P., Ovchinnikov Y.N., Sigal I.M.: Collapse of an instanton. Nonlinearity 17, 1179 (2004)MATHADSCrossRefMathSciNetGoogle Scholar
  4. 4.
    Ovchinnikov Y.N., Sigal I.M.: On collapse of wave maps. Phys. D 240, 1311 (2011)MATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Raphaël P., Rodnianski I.: Stable blow up dynamics for the critical corotational wave maps and equivariant Yang Mills problems. Publ. Math. Inst. Hautes Etudes Sci. 115, 1 (2012)MATHCrossRefGoogle Scholar
  6. 6.
    Shatah J.: Weak solutions and development of singularities in the SU(2) σ-model. Commun. Pure Appl. Math. 41, 459 (1988)MATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Turok N., Spergel D.: Global texture and the microwave background. Phys. Rev. Lett. 64, 2736 (1990)ADSCrossRefGoogle Scholar
  8. 8.
    Bizoń P.: Equivariant self-similar wave maps from Minkowski spacetime into 3-sphere. Commun. Math. Phys. 215, 45 (2000)MATHADSCrossRefGoogle Scholar
  9. 9.
    Bizoń P.: Formation of singularities in Yang–Mills equations. Acta Phys. Polon. B 33, 1893 (2002)MATHADSMathSciNetGoogle Scholar
  10. 10.
    Donninger R.: On stable self-similar blowup for equivariant wave maps. Commun. Pure Appl. Math. 64, 1095 (2011)MATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Donninger R.: Stable self-similar blowup in energy supercritical Yang–Mills theory. Math Z. 278(3-4), 1005–1032 (2014)MATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Bizoń P., Chmaj T., Tabor Z.: Dispersion and collapse of wave maps. Nonlinearity 13, 1411 (2000)MATHADSCrossRefMathSciNetGoogle Scholar
  13. 13.
    Bizoń P., Tabor Z.: On blowup of Yang–Mills fields. Phys. Rev. D 64, 121701 (2001)ADSCrossRefMathSciNetGoogle Scholar
  14. 14.
    Costin, O., Donninger, R., Xia, X.: A proof for the mode stability of a self-similar wave map.arXiv:1411.2947
  15. 15.
    Bizoń P.: An unusual eigenvalue problem. Acta. Phys. Polon. B 36, 5 (2005)MATHADSMathSciNetGoogle Scholar
  16. 16.
    Donninger R., Schörkhuber B., Aichelburg P.C.: On stable self-similar blow up for equivariant wave maps: the linearized problem. Ann. Henri Poincaré 13, 103 (2012)MATHADSCrossRefGoogle Scholar
  17. 17.
    Costin, O., Donninger, R., Glogić, I., Huang, M.: On the stability of self-similar solutions to nonlinear wave equations.arXiv:1502.06280
  18. 18.
    Fan H.: Existence of the self-similar solutions in the heat flow of harmonic maps. Sci. China Ser. A 42, 113 (1999)MATHCrossRefMathSciNetGoogle Scholar
  19. 19.
    Weinkove B.: Singularity formation in the Yang–Mills flow. Calc. Var. Part. Differ. Equ. 19, 211 (2004)MATHCrossRefMathSciNetGoogle Scholar
  20. 20.
    Bizoń, P., Wasserman, A.: Non-existence of shrinkers for the harmonic map flow in higher dimensions. Int. Math. Res. Not. (2014). doi:10.1093/imrn/rnu176
  21. 21.
    Biernat P., Bizoń P.: Shrinkers, expanders, and the unique continuation beyond generic blowup in the heat flow for harmonic maps between spheres. Nonlinearity 24, 2211 (2011)MATHADSCrossRefMathSciNetGoogle Scholar
  22. 22.
    Biernat, P.: Non-self-similar blow-up in the heat flow for harmonic maps in higher dimensions. Nonlinearity 28, 167–185 (2015)Google Scholar
  23. 23.
    NIST Digital Library of Mathematical Functions. http://dlmf.nist.gov/31.2. Accessed 29 Aug 2014
  24. 24.
    Huang W., Ren Y., Russell R.D.: Moving mesh partial differential equations (MMPDES) based on the equidistribution principle. SIAM J. Numer. Anal. 31, 709 (1994)MATHCrossRefMathSciNetGoogle Scholar
  25. 25.
    Budd C.J., Williams J.F.: How to adaptively resolve evolutionary singularities in differential equations with symmetry. J. Eng. Math. 66, 217–236 (2010)MATHCrossRefMathSciNetGoogle Scholar

Copyright information

© The Author(s) 2015

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (http://creativecommons.org/licenses/by/4.0/), which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Institute of PhysicsJagiellonian UniversityKrakówPoland
  2. 2.Max Planck Institute for Gravitational Physics (Albert Einstein Institute)GolmGermany
  3. 3.Mathematisches InstitutUniversität BonnBonnGermany

Personalised recommendations